Purchase this article with an account.
S. Ben Yahia, S. Zaouali, B. Jelliti, A. Chaouch, R. Kahloun, C. Chourabi, R. Messaoud, A. Ladjimi, M. Khairallah; Long–Term Effects of Primary Intravitreal Triamcinolone Acetonide for Diabetic Macular Edema Associated With Massive Hard Exudates . Invest. Ophthalmol. Vis. Sci. 2006;47(13):3853.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To evaluate the long–term effects of intravitreal triamcinolone acetonide as treatment for diabetic macular edema associated with massive hard exudates.
The study was a prospective, noncomparative, interventional case series of 12 eyes (12 patients) with massive hard exudates involving the fovea that had no previous focal laser treatment. A single intravitreal injection of 4 mg of triamcinolone acetonide in 0.1 ml was performed. Visual acuity and evolution of hard exudates and fluorescein leakage were assessed. Potential complications were monitored, including ocular hypertension, endophthalmitis, and cataract.
The follow–up period ranged from 23 to 42 months (mean, 31.4 months). Visual acuity improved by at least 2 Snellen lines in 5 patients (41.7%). However, no eyes with initial visual acuity worse than 20/100 improved to better than 20/100. Foveal hard exudates resolved in all cases. There were a decrease in fluorescein leakage and disappearance of a variable number of microaneurysms, visible in all eyes at the 3–month examination. Fluorescein leakage recurred in all eyes, but there were no signs of reaccumulation of hard exudates in the fovea during follow–up. Subretinal fibrosis occurred in 6 eyes (50%). Intraocular pressure elevation occurred in 3 eyes (25%) and was successfully treated by topical medication. Cataract progression was seen in all cases. No other complications, such as endophthalmitis, were recorded.
Intravitreal injection of triamcinolone acetonide appears to be beneficial, in the long–term, in reducing massive hard exudates and improving visual acuity in affected patients. Visual improvement may not be important due to profound anatomical impairment caused by hard exudate deposition. Intravitreal triamcinolone should be investigated for more refined indications, such as less advanced diabetic exudative maculopathy.
This PDF is available to Subscribers Only